Occurrence of Gastrointestinal Adverse Events upon GLP-1 Receptor Agonist Initiation with Concomitant Metformin Use: a post-hoc analysis of LEADER, STEP-2, SUSTAIN-6, and PIONEER-6
To assess the impact of concomitant metformin use on gastrointestinal adverse events during the initiation and titration of GLP-1RA.
RESEARCH DESIGN AND METHODS
Using data from four clinical trials of liraglutide and semaglutide (LEADER, STEP-2, SUSTAIN-6, and PIONEER-6), we compared the incidence of gastrointestinal adverse events during GLP-1RA initiation and titration in participants with and without concomitant metformin use.
Of 16,996 participants, 12,928 (76%) were treated with metformin. Concomitant metformin use did not increase the percentage of participants who developed gastrointestinal adverse events or their severity during the observation window. Among participants experiencing gastrointestinal adverse events, metformin use did not increase study product discontinuation. Within treatment arms (GLP-1RA and placebo), a numerically higher percentage of metformin non-users experienced GI adverse events and discontinued study product compared to metformin users.
Concomitant metformin use does not increase occurrence of gastrointestinal symptoms during GLP-1RA initiation or impact GLP-1RA discontinuation.